Control of port-Hamiltonian systems with minimal energy supply
Authors
Manuel Schaller, Friedrich Philipp, Timm Faulwasser, Karl Worthmann, Bernhard Maschke
Abstract
We investigate optimal control of linear port-Hamiltonian systems with control constraints, in which one aims to perform a state transition with minimal energy supply. Decomposing the state space into dissipative and non-dissipative (i.e. conservative) subspaces, we show that the set of reachable states is bounded w.r.t. the dissipative subspace. We prove that the optimal control problem exhibits the turnpike property with respect to the non-dissipative subspace, i.e., for varying initial conditions and time horizons optimal state trajectories evolve close to the conservative subspace most of the time. We analyze the corresponding steady-state optimization problem and prove that all optimal steady states lie in the non-dissipative subspace. We conclude this paper by illustrating these results by a numerical example from mechanics.
Keywords
Dissipativity; Minimal energy supply; Optimal control; Port-Hamiltonian systems; Turnpike property
Citation
- Journal: European Journal of Control
- Year: 2021
- Volume: 62
- Issue:
- Pages: 33–40
- Publisher: Elsevier BV
- DOI: 10.1016/j.ejcon.2021.06.017
- Note: 2021 European Control Conference Special Issue
BibTeX
@article{Schaller_2021,
title={{Control of port-Hamiltonian systems with minimal energy supply}},
volume={62},
ISSN={0947-3580},
DOI={10.1016/j.ejcon.2021.06.017},
journal={European Journal of Control},
publisher={Elsevier BV},
author={Schaller, Manuel and Philipp, Friedrich and Faulwasser, Timm and Worthmann, Karl and Maschke, Bernhard},
year={2021},
pages={33--40}
}
References
- Angeli, D., Amrit, R. & Rawlings, J. B. On Average Performance and Stability of Economic Model Predictive Control. IEEE Transactions on Automatic Control vol. 57 1615–1626 (2012) – 10.1109/tac.2011.2179349
- Beattie, C. A., Mehrmann, V. & Van Dooren, P. Robust port-Hamiltonian representations of passive systems. Automatica vol. 100 182–186 (2019) – 10.1016/j.automatica.2018.11.013
- Brogliato, (2020)
- Carlson, (1991)
- Damm, T., Grüne, L., Stieler, M. & Worthmann, K. An Exponential Turnpike Theorem for Dissipative Discrete Time Optimal Control Problems. SIAM Journal on Control and Optimization vol. 52 1935–1957 (2014) – 10.1137/120888934
- Dorfman, (1958)
- Faulwasser, T., Korda, M., Jones, C. N. & Bonvin, D. On turnpike and dissipativity properties of continuous-time optimal control problems. Automatica vol. 81 297–304 (2017) – 10.1016/j.automatica.2017.03.012
- Faulwasser, T., Maschke, B., Philipp, F., Schaller, M. & Worthmann, K. Optimal Control of Port-Hamiltonian Descriptor Systems with Minimal Energy Supply. SIAM Journal on Control and Optimization vol. 60 2132–2158 (2022) – 10.1137/21m1427723
- Fuller, Relay control systems optimized for various performance criteria. (1960)
- Grüne, On the relation between turnpike properties and dissipativity for continuous time linear quadratic optimal control problems. Math. Control Relat. Fields (2020)
- Grüne, L. & Müller, M. A. On the relation between strict dissipativity and turnpike properties. Systems & Control Letters vol. 90 45–53 (2016) – 10.1016/j.sysconle.2016.01.003
- Grüne, L., Schaller, M. & Schiela, A. Exponential sensitivity and turnpike analysis for linear quadratic optimal control of general evolution equations. Journal of Differential Equations vol. 268 7311–7341 (2020) – 10.1016/j.jde.2019.11.064
- Jacob, (2012)
- Kölsch, L., Jané Soneira, P., Strehle, F. & Hohmann, S. Optimal control of port-Hamiltonian systems: A continuous-time learning approach. Automatica vol. 130 109725 (2021) – 10.1016/j.automatica.2021.109725
- Lamoline, On LQG control of stochastic port-Hamiltonian systems on infinite-dimensional spaces. (2018)
- Liberzon, (2012)
- Macki, (2012)
- McKenzie, L. W. Turnpike Theory. Econometrica vol. 44 841 (1976) – 10.2307/1911532
- Mehrmann, V. & Van Dooren, P. M. Optimal Robustness of Port-Hamiltonian Systems. SIAM Journal on Matrix Analysis and Applications vol. 41 134–151 (2020) – 10.1137/19m1259092
- Moylan, (2014)
- Ortega, R., van der Schaft, A., Castanos, F. & Astolfi, A. Control by Interconnection and Standard Passivity-Based Control of Port-Hamiltonian Systems. IEEE Transactions on Automatic Control vol. 53 2527–2542 (2008) – 10.1109/tac.2008.2006930
- Philipp, F., Schaller, M., Faulwasser, T., Maschke, B. & Worthmann, K. Minimizing the energy supply of infinite-dimensional linear port-Hamiltonian systems. IFAC-PapersOnLine vol. 54 155–160 (2021) – 10.1016/j.ifacol.2021.11.071
- Sato, K. Riemannian Optimal Control and Model Matching of Linear Port-Hamiltonian Systems. IEEE Transactions on Automatic Control vol. 62 6575–6581 (2017) – 10.1109/tac.2017.2712905
- Sepulchre, (1997)
- Sussmann, H. J. & Willems, J. C. 300 years of optimal control: from the brachystochrone to the maximum principle. IEEE Control Systems vol. 17 32–44 (1997) – 10.1109/37.588098
- Trélat, E. & Zuazua, E. The turnpike property in finite-dimensional nonlinear optimal control. Journal of Differential Equations vol. 258 81–114 (2015) – 10.1016/j.jde.2014.09.005
- Tröltzsch, (2010)
- van der Schaft, A. Balancing of Lossless and Passive Systems. IEEE Transactions on Automatic Control vol. 53 2153–2157 (2008) – 10.1109/tac.2008.930192
- van der Schaft, A. & Jeltsema, D. Port-Hamiltonian Systems Theory: An Introductory Overview. Foundations and Trends® in Systems and Control vol. 1 173–378 (2014) – 10.1561/2600000002
- Villanueva, M. E., Lazzari, E. D., Müller, M. A. & Houska, B. A set-theoretic generalization of dissipativity with applications in Tube MPC. Automatica vol. 122 109179 (2020) – 10.1016/j.automatica.2020.109179
- Willems, J. C. Dissipative dynamical systems part I: General theory. Archive for Rational Mechanics and Analysis vol. 45 321–351 (1972) – 10.1007/bf00276493
- Wu, Y., Hamroun, B., Le Gorrec, Y. & Maschke, B. Reduced order LQG control design for port Hamiltonian systems. Automatica vol. 95 86–92 (2018) – 10.1016/j.automatica.2018.05.003